Irritable Bowel Syndrome (IBS) Community
Benzodiazepine withdrawal?
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding Irritable Bowel Syndrome (IBS) issues such as: Aggravating Factors, Alternative Therapies, Anxiety, Constipation, Depression, Diagnosis, Diarrhea, Drugs, Hormonal Changes, Living With - Managing IBS, Medications – Drugs, Nutrition, Pain, Prevention, Research, Stress, Support Groups, Symptoms, Treatment

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Benzodiazepine withdrawal?

I've been on a benzodiazepine based medicine to treat stomach spasms for 8 months.  The manufacturer was recently changed and when I switched I started experiencing severe withdrawal symptoms.  I took the drug by the new manufacturer for roughly 10 days before understanding that I was experiencing withdrawal and switching back to my original manufacturer.  I'm on omeprazole as well, for GERD, which I understand can increase the amount of benzodiazepine in the blood.  I've been back on my original medicine for 5 days now, and while most of my initial withdrawal symptoms (trouble breathing, shaking, panic attacks, nausea, dizziness, insomnia) have depleted I am having incredibly intense and extremely painful stomach spasms.
I don't understand why I went through benzo withdrawal at all, since both drugs were supposed to contain the drug.  I've read very bad things about the manufacturer of the pill I was switched to, and it's likely a very different formulation than I was used to.  Is it possible that I'm experiencing withdrawal effects again, but from the new manufacturer this time?  Should I start taking that pill again?  Can I be treated for withdrawal from one type of benzo while taking another?  I am in so much pain and so confused.  I haven't been in this much pain since I started this treatment.  Please help!
Related Discussions
5 Comments Post a Comment
Blank
Avatar_n_tn
I am a senior benzowithdrawal online support group. Yes you can have withdrawal symptoms as some company's strength are not par with another.

You cannot treat one withdrawal with another benzo. Typically you will go through withdrawal with the intial benzo even put on the second as certain active metabolites that determine hal lives. Changing benzos as well, you have to been on the same equivalent dose as the intial. It may or may not override the wd with initial benzodiazipine. Check with conversion chart here. Most doctors are unaware and get many in trouble not taking this into consideration. Jacking peoples dose not taking into consideration equivalents are not equal.

Eg: 1 mg klonopin = 20 mg valium
       1 mg xanax    = 20 mg valium
        1 mg ativan    =10 mg valium


Valium is the base.  As you can see doctors telling patients 1 mg valium is a small amount, are incorrect as 20 mg valium is no small amount.

You would be wise to log in as a guest at ************.org. That will help you understand what is going on with benzodiazipines.

As well, your doctor probably didn't tell you they were never meant to take past 2-4 weeks as depending on genetics, you can have a very long hard withdrawal as benzos injure the GABA receptor in the brain that calms, so until that heals, your body cannot calm once the benzo is removed. Long term damages the central nervous system. It heals, but this process takes 6-18 months.

The UK is aware and trying to get doctors to comply as you pain symptoms, you were probably not told about and are common. Here is the UK discussion agenda on this in March 28/11.
http://www.benzodocs.com/converter.php

The UK also has uncovered documents Nov. /10 by the Heath Ministry that show long term causes brain damage in some and this was hidden and sealed 10 years ago to be opened in 2014. http://www.independent.co.uk/life-style/health-and-families/health-news/drugs-linked-to-brain-damage-30-years-ago-2127504.html

Benzos are meant to be tapered rate 10 or less every 2-3 weeks so your withdrawal is manageable. This is should you want to discontinue. You cannot quit in one day or rapid taper in 1 or 6 weeks as many doctors unwittingly do to patients, this causes too much trauma to the brain, it can't catch up as the calming Gaba receptor has been injured. Slowly is the only way the brain keeps up with the lessening drug.

Here is the Ashton Manuel. A Neuro doc that studied people on benzos but the govn yanked her money once the negative results showing long pain withdrawals were proven.

This is a must to discontinue benzos. http://www.benzo.org.uk/manual/

Go to the site I posted and ask questions. Good luck to you and anyone else that may not know what they are on. And what their doctor didn't tell you because it is not their job to learn. It was only meant shortterm, and won't use 2 - 4 week guidelines. It's all about the money and things got hidden.

http://www.benzodocs.com/converter.php

Blank
Avatar_n_tn
check out the site benzo and then dot org as this site won't let me post the link. Very important to learn what you are on and anyone else here that may be on a benzodiazipine.

Blank
Avatar_n_tn
Here is the link so you see the government is taking action in the UK but not in Canada or the US. They actually know what is going on over there. I post the converter link on under the paragraph that should have been this. The March 28/11 agenda in the UK. They are telling the truth.   http://www.benzo.org.uk/ Just look up the links I've pasted and you'll get educated.
Blank
Avatar_n_tn
I made a couple errors. Doctors telling patients 1 mg klonopin is small is incorrect as you can see that is equivalent 20 mg valium. Not a small dose. http://www.benzodocs.com/converter.php
Blank
Avatar_f_tn
Thank you very much for all the links.  I knew a great deal of the risks when I started this medication, due to personal research rather than my doctor, but under the circumstances at that time it seemed worth trying and it has indeed worked miracles for me.  Sadly I still don't feel like I'm back to normal from the sudden change to and back from different manufacturers in January, but until reading your message today I've always felt that I was just being paranoid.  My most notable persisting symptoms are severe insomnia and depression, both of which could be written off as something else.  I was ashamed of myself for even thinking they could be related to the sudden medication changes.

The timing of your response is incredibly lucky for me as well, because I found out just last night that the manufacturer of the version of this pill that has worked for me has discontinued the product.  I am going to be forced to change again, or quit at a pace too quick to not come with consequences.  I'm extremely frightened, the idea of new or compounded withdrawal symptoms is absolutely terrifying.  I am hoping I can find a more equivalent alternative this time around, then maybe ween from that to avoid having to suffer this panic again and again.  I am still on my medicine, and it was never prescribed for panic, but the fear I feel right now is staggering.

I am really unsure how to handle the latest development in this, but I am sure I will find some enlightening information in your links.  Thank you so much for replying even though my original question was posted awhile back.  I'd given up on finding any answers here but I couldn't have needed one more than I feel I do right now, knowing that I am facing another abrupt change.  Thank you!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Irritable Bowel Syndrome (IBS) Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Digestive Answerers
Avatar_m_tn
Blank
me_just34
212161_tn?1391090750
Blank
heartfluttersflyawayplz
hoschton, GA
140029_tn?1393301742
Blank
Matthew007
UT
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON